Alert archive / Oregon / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 30, 2009, 8:10 PM PDT for Klamath County, Lake County, Oregon. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2009, 8:10 PM PDT (03:10 UTC)
- Expired
- Jul 30, 2009, 8:45 PM PDT
- In force
- 35 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
Counties Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 141 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 3.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2207 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2970 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KMFR 310310 SVRMFR ORC035-037-310345- /O.NEW.KMFR.SV.W.0004.090731T0310Z-090731T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEDFORD OR 810 PM PDT THU JUL 30 2009 THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON... EXTREME WEST CENTRAL LAKE COUNTY IN SOUTH CENTRAL OREGON... * UNTIL 845 PM PDT * AT 807 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL KLAMATH COUNTY...OR 39 MILES NORTHEAST OF KLAMATH FALLS...AND MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN KLAMATH COUNTY AT 820 PM PDT PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 4267 12096 4245 12110 4262 12147 4278 12136 TIME...MOT...LOC 0307Z 296DEG 8KT 4266 12130 $$ SVEN
1 follow-up statement
000 WWUS56 KMFR 310340 SVSMFR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEDFORD OR 840 PM PDT THU JUL 30 2009 ORC035-037-310349- /O.EXP.KMFR.SV.W.0004.000000T0000Z-090731T0345Z/ KLAMATH OR-LAKE OR- 840 PM PDT THU JUL 30 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME WEST CENTRAL LAKE AND EAST CENTRAL KLAMATH COUNTIES WILL EXPIRE AT 845 PM PDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAVE WEAKENED CONSIDERABLY. LIGHT RAIN AND MODERATE GUSTS CAN STILL BE EXPECTED WITH THIS STORM. LAT...LON 4267 12096 4245 12110 4262 12147 4278 12136 TIME...MOT...LOC 0339Z 296DEG 8KT 4263 12121 $$ SVEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:55 PM PDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 30, 2:55 PM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
255 PM PDT THU JUL 30 2009
.DISCUSSION...MOST OF THE CUMULUS BUILDUPS THIS AFTERNOON ARE ALONG
AND EAST OF THE CASCADES AND OVER THE HIGHER TERRAIN IN NORTHERN
CALIFORNIA. HOWEVER THERE IS NOT MUCH INDICATION THAT THEY WILL
BUIDUP LIKE THEY DID WEDNESDAY AFTERNOON PARTIALLY DUE TO INCREASING
500 MB HEIGHTS AS THE UPPER LEVEL RIDGE AXIS MOVES OVER THE AREA.
BASED ON THE MOVEMENT OF THE CLOUDS...ANY ISOLATED OR SCATTERED
STORMS THAT DEVELOP SHOULD MOVE FROM WEST TO EAST WITH MOST OF THE
ACTION IN KLAMATH AND LAKE COUNTIES THROUGH THIS EVENING.
THUNDERSTORMS WILL START TO DISSIPATE AFTER 8-9 PM PDT FOLLOWED BY
DRY CONDITIONS TONIGHT.
THE MAIN CONCERN FOR FRIDAY THOUGH EARLY NEXT WEEK IS THUNDERSTORMS.
AND THUS A CRITICAL FIRE DANGER. THE UPPER LOW WILL SLOWLY MOVE
TOWARDS THE COAST OVER THE NEXT FEW DAYS. AS IT DOES...THE FLOW WILL
BECOME SOUTH TO SOUTHEAST WHICH WILL ADVECT IN INCREASING MID LEVEL
MOISTURE. AT THE SAME TIME THERE WILL BE A SERIES OF SHORTWAVES THAT
WILL ROTATE AROUND THE LOW WHICH WILL FURTHER ENHANCE THE
THUNDERSTORM THREAT. THE MODELS ARE ALL IN GOOD AGREEMENT WITH
RESPECT TO THE POSITION OF THE LOW THROUGH THE WEEKEND WHICH WOULD
PUT MOST OF THE REGION IN A FAVORABLE POSITION FOR SCATTERED
THUNDERSTORMS. THE PATTERN THAT IS SETTING UP FOR THE WEEKEND IS
REMINISCENT TO THAT IN EARLY JUNE WHICH BROUGHT NUMEROUS
THUNDERSTORMS...SOME OF WHICH BECAME MODERATE TO SEVERE. THAT DOES
NOT MEAN THAT WELL SEE A REPEAT SCENARIO...BUT IT IS SOMETHING THAT
WILL HAVE TO BE CONSIDERED.
THE SOUTH TO SOUTHEAST UPPER FLOW INCREASES FRIDAY. AT THE SAME
TIME..THE MID LEVEL LAPSE RATES WILL REMAIN STEEP ALONG WITH
INCREASING THETA E. THEREFORE WE CAN EXPECT THUNDERSTORM COVERAGE
TO BE EVEN GREATER FRIDAY AFTERNOON AND EVENING WITH THE 700 MB WIND
PATTERN SUGGESTING THE STORMS WILL MIGRATE THROUGH SW OREGON.
LOCALLY HEAVY RAIN AND DAMAGING WINDS COULD BE A FACTOR.
PATTERN WILL CHANGE LITTLE SATURDAY THROUGH MONDAY...SO MORE OF THE
SAME IS EXPECTED. MODEL PRECIP GUIDANCE ISNT DOING A WHOLE LOT TO
HELP FORECAST CONFIDENCE HERE...AT LEAST FOR AREAS W OF THE
CASCADES...SO PART OF THE FORECAST IS BASED ON PATTERN
RECOGNITION...ESPECIALLY FROM EARLY JUNE.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE WEEKEND AND COULD
BE TRICKY DEPENDING ON CLOUD COVER AND THUNDERSTORM LOCATION. THE
TREND IS FOR THE TEMPERATURES TO GRADUALLY COOL DOWN AS THE UPPER
LOW GETS CLOSER TO SOUTHWEST OREGON AND BRINGS INCREASING CLOUD
COVER.
THE MODELS BEGIN TO DIVERGE AFTER MONDAY...THE GFS IS MORE
PROGRESSIVE BRINGING THE LOW INLAND WHILE THE ECMWF KEEPS THE LOW
FURTHER OFFSHORE. GIVEN THE STRENGTH OF THE UPPER RIDGE...THE ECMWF
SOLUTION LOOKS MORE REASONABLE.
&&
.AVIATION...VFR CONDITIONS SHOULD REMAIN AT THE COAST THIS
EVENING...THEN IFR CONDITIONS RETURN AFTER 3-4Z WITH MARINE STRATUS
EXPECTED TO RETURN. THE MARINE STRATUS SHOULD BREAK UP AFTER 18Z
FRIDAY WITH VFR CONDITIONS RETURNING. VFR INLAND THIS EVENING WITH
CUMULUS CLOUDS EXPECTED TO DISSIPATE AFTER 4-5Z. ISOLATED
THUNDERSTORMS WILL BE A CONCERN NEAR KLMT UNTIL 4Z. VFR EXPECTED
FRIDAY...HOWEVER ISOLATED TO SCATTERED THUNDERSTORMS WILL BE A
CONCERN AFTER 20Z THROUGH 0Z.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ623-ORZ624-
ORZ625.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING
FOR ORZ617-ORZ621-ORZ622-ORZ623-ORZ624-ORZ625.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
MORNING FOR ORZ615-ORZ618.
FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH SATURDAY
EVENING FOR ORZ616-ORZ619-ORZ620.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
PETRUCELLIHazardous weather outlook, Jul 30, 4:21 PM PDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEDFORD OR 421 PM PDT THU JUL 30 2009 ORZ027>031-311300- SOUTH CENTRAL OREGON CASCADES- SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN- NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY- CENTRAL AND EASTERN LAKE COUNTY- 421 PM PDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL OREGON. .DAY ONE...TONIGHT A RED FLAG WARNING IS IN EFFECT THROUGH 11PM...SEE FIRE WEATHER PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FIRE WEATHER WATCH IS IN FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING...SEE FIRE WEATHER PRODUCT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ORZ021>026-311300- SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST- CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY- EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY- 421 PM PDT THU JUL 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST OREGON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FIRE WEATHER WATCH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY EVENING...SEE FIRE WEATHER PRODUCT FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 9:22 AM PDT | Red Flag Warning | MFR | Harney, Klamath, Lake | 14 hr |
Nearby
Severe Thunderstorm Warnings in Oregon, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.